Friday, April 04, 2008

Psych Sued in Child (4 year old Rebecca Riley) Drugging Case

4 year old Rebecca Riley died from an overdose of Seroquel - an antipsychotic drug and a variety of other psychiatric drugs.    Unfortunately, she is becoming the poster child  against antipsychotic drugging of children.  Her case has been reported widely in the media.  
 
"They made her a 4-year-old zombie," said Meyer, whose Boston law firm Lubin & Meyer specializes in medical malpractice cases. 

Boston Globe
Doctor is sued in death of girl, 4
Her psychiatrist treated her with powerful drugs

By Shelley Murphy
April 4, 2008

The parents of 4-year-old Rebecca Riley are awaiting trial on charges that they killed her in December 2006 with an overdose of psychiatric drugs.

A medical malpractice suit filed yesterday asserts that a Tufts Medical Center psychiatrist who diagnosed the girl as bipolar when she was 28 months old and then treated her for two years with a regimen of powerful drugs is to blame for her death.
 

"This child was subject to mostly telephone prescriptions and a slipshod diagnosis," said Boston lawyer Andrew C. Meyer Jr., who represents Rebecca Riley's estate and filed the suit against Dr. Kayoko Kifuji in Suffolk Superior Court.

Six weeks before Rebecca Riley was found dead on Dec. 13, 2006, in a Hull house shared by her parents and other relatives, a nurse at her Weymouth preschool warned Kifuji that she suspected the child was overmedicated because she was often too tired to participate in school activities and appeared like a "floppy doll," according to Meyer. Kifuji did not reduce her medication after examining the child, he said.
 
"They made her a 4-year-old zombie," said Meyer, whose Boston law firm Lubin & Meyer specializes in medical malpractice cases. "We don't believe that she did suffer from bipolar or that this was the appropriate medication."
"The primary responsibility falls on this doctor," Meyer said. "The failure of this doctor to respond to the warnings she was given and to thoroughly investigate the symptoms that her medication was causing ended with this very sad result here of a young girl dying."
 
 
 

No comments: